English (United Kingdom)French (Fr)
Home Wellness Research Antibiotic Use Antibiotics may Cause Stomach Disorder in Newborns

Antibiotics may Cause Stomach Disorder in Newborns

Wednesday, 22 October 2008 15:34

Infants who are given the antibiotic erythromycin have increased odds of developing infantile hypertrophic pyloric stenosis, compared with infants who do not take antibiotics, according to the Centers for Disease Control and Prevention in Atlanta, Georgia.

Investigators looked at 157 babies less than 3 weeks of age who were treated with erythromycin after being exposed to whooping cough. A total of 5% of the newborns that took erythromycin developed hypertrophic pyloric stenosis, which was treated with surgery. This figure is dramatically higher than the average incidence of the disorder, which only 0.1% to 0.3%.

Hypertrophic pyloric stenosis in infants following pertussis prophylaxis with erythromycin. //  MMWR Morb Mortal Wkly Rep 1999 (Dec 17);   48 (49):   1117-1120